Caregiver's Home Companion Caring for someone who has trouble hearing the phone?
 HOME PAGE  SEARCH Go

Posted: May 06, 2008

Caregiver Alert: Heart Pills Recalled

The Food and Drug Administration has issued a recall of Digitek-brand digoxin, a common treatment for heart failure and abnormal heart rhythms, after receiving reports that some of these tablets may be double the appropriate thickness and contain twice the approved level of active ingredient.

The FDA said the double-strength tablets could cause digitalis toxicity in patients with renal failure, and this can lead to such symptoms as nausea, vomiting, low blood pressure, and cardiac problems. Excessive digitalis intake can also cause death. As such, the FDA recall is a Class I recall, so called because of the especially serious nature of the potential problem.

advertisement
Discount Prescriptions
"Several reports of illnesses and injuries have been received” in connection with the tablets, distributed by Mylan Laboratories Inc. under its Bertek and UDL brands, according to a notice posted Monday on the FDA’s website. The drug’s manufacturer, Actavis Group, has received 11 reports of side effects in about a year, “though some may be unrelated to this issue,” the firm's general counsel, John LaRocca, told Bloomberg News.

"There's been nothing of a serious nature," LaRocca told Bloomberg in a phone interview. Reported side effects have ranged from the drug not working as intended to patients having a loss of breath, he said. He declined to comment on what may have caused the tablets to contain too much medicine.

Digitek is a form of digitalis, a chemical derived from the foxglove plant that has been used as a heart medicine since the 18th century. The medication is sold generically as digoxin by several companies and is prescribed to treat heart failure and abnormal heart rhythms. Excess dosing in patients with kidney failure may cause nausea, vomiting, dizziness, low blood pressure, slow heartbeat or death, the FDA said.

Consumers taking the drug were urged to contact their doctor immediately. Others with questions can find out more information by calling the Mylan recall line at (888) 276-6166 Monday through Friday, from 8 a.m. to 5 p.m. Eastern time, or visit the Actavis website.

To report side effects to the FDA, call 800-FDA-1088 or visit the FDA's MedWatch website.

Email or share this story Bookmark and Share

Search CaregiversHome
Find with keyword(s):

Enter a keyword or phrase to search CaregiversHome's archives for related news topics, the latest news stories, timely times, and reference articles.

© 2008 Pederson Publishing, Inc. All Rights Reserved.
Commercial use, redistribution or other forms of reuse of this information is strictly prohibited without the prior written permission of Pederson Publishing.

_____

View The Caregiver's Hotline in which this article first appeared

Back to Top

Privacy Statement Contact Us Site Map Products & Services Our Partners Advertise
© Copyright 2003-2020. Pederson Publishing, Inc. All rights reserved.